MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® MYCROMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® MYCROMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1MYMP09
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Erosion (1750); Dysphagia/ Odynophagia (1815); Unspecified Infection (1930)
Date of Event 09/18/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2007: (b)(6), md.Indications: ¿ms.(b)(6) is a 38-year-old female patient with a history of myotonic dystrophy who has developed severe and worsening epigastric pain, heartburn and nausea.The patient was evaluated previously with an esophagogastroduodenoscopy which showed significant esophagitis.The patient has been on ppi therapy with improvement of the symptoms.However she did not wish to stay on ppi therapy lifelong.The patient was further evaluated with 24-hour ph study and the bravo ph study confirmed pathologic gastroesophageal reflux disease.The ems showed no evidence of achalasia or nutcracker esophagus.Her peristaltic amplitude was adequate.There was hypotension noted in the les.The patient's esophagogastroduodenoscopy also showed that she had a 3 to 4 centimeters type 1 hiatal hernia, thus she was not a candidate for a stretta procedure.I offered her a laparoscopic nissan fundoplication and repair of her hiatal hernia.I discussed with her this procedure as well as the anesthesia, indications, risks, benefits and alternatives, and relevant anatomy in detail.On the morning of the procedure i met with the patient and her husband again and reviewed these issues.She inquired about mesh repair of the diaphragm.I explained that the decision to use mesh is made intraoperatively based on the side of the crural defect.The categories and types of risks that we discussed specifically included but were not limited to anesthetic complications, rarely even death, as well as bleeding, infection, injury to adjacent structures (liver, spleen, stomach, esophagus, vagus nerves, pericardium, pleura, heart or lung and descending thoracic aorta and pancreas, lymphatic channels, small bowel or large bowel, etc.), failure of the procedure to relieve her symptoms and the possibility of worsening symptoms, gas bloat syndrome, slipped nissan syndrome, early satiety, weight loss (the patient had significant weight loss associated with her reflux disease because of worsening symptoms after meals causing food eversion), post vagotomy, dumping syndrome.We also discussed the possibility of needing subsequent dilation or even reoperation.We discussed the postoperative diet and activity changes in detail.She understood and accepted all the risks for the potential benefits and gave fully informed consent.¿ implant procedure: laparoscopic nissan fundoplication.Laparoscopic repair of hiatal hernia with implantation of ptfe mesh.Esophageal dilation with balloon to 56 french.Esophagogastroduodenoscopy.[implant: gore® mycromesh® plus biomaterial, 1mymp09/04790138, 6cm x 12cm, 1mm thick, keyhole].Implant date: on (b)(6) 2007 (hospitalization dates unknown).On (b)(6) 2007: (b)(6), md.Operative report.Preoperative and postoperative diagnosis: gastroesophageal reflux disease with esophagitis and hiatal hernia.Anesthesia: general.Estimated blood loss: less than 30 cc's.Drains: large hemovac drain in the left upper quadrant exiting laterally.Procedure: ¿preoperatively the patient was identified, the procedure was verified.Informed consent was confirmed.The patient was given prophylactic antibiotics and deep vein thrombosis prophylaxis.She was taken to the operating room and placed on the table in supine position.She was induced and intubated.She was moved to a low lithotomy position.A foley catheter and orogastric tube were placed.The abdomen was prepped and draped in the usual fashion.Access to the peritoneal cavity was obtained using a 5 millimeter optical bladeless trocar.This was inserted subcostally in the left mid clavicular lung.The skin was anesthetized and incised.The trocar was advanced through the anterior abdominal wall with continuous visualization and identification of the layers.Once the tip was in the peritoneal cavity the trocar was withdrawn and the sleeve was used to insufflate the peritoneal cavity with carbon dioxide to a pressure of 15 mmhg.The lens was changed to a 5 millimeter 30 degree lens.Also subsequent trocar placements were preceded by marking the skin and anesthetizing the anterior abdominal wall.The skin was then incised and the bladeless cannulas were advanced through the anterior abdominal wall with continuous visualization from within the abdomen to ensure there is no injury to underlying structures.In this way 5 millimeter trocars were placed in the right mid paramedian abdomen, and umbilicus, subxiphoid position and left anterior axillary line.The bed was moved to the reverse trendelenburg position and the right side was tilted down.The dissection began on the greater curvature site of the stomach at the level of the inferior pole of the spleen.The gyrus 5 millimeter cutting shears were used to divide the short gastric vessels and fatty tissues from the inferior pole of the spleen to the right cruz of the diaphragm.Adhesions of the posterior stomach wall were also lysed.The lesser omentum was then dissected up to the level of the left crux of the diaphragm.The crura dissection was then performed freeing the gastrophrenic ligament circumferentially and skeletonizing the crura muscles.The esophagus was bluntly dissected longitudinally 5 to 6 centimeters into the posterior mediastinum.Care was taken to avoid injury to the vagus nerve, which were left adherent to the esophagus.During this dissection, a small hole was made in the medial left pleura.Later the subsequent co2 "pneumothorax" was drained and evacuated with full expansion of the lung.The hiatal hernia was reduced and 2 to 3 centimeter of esophagus was able to be brought down below the level of the diaphragm.The crural defect in the diaphragm was quite large and therefore i elected to repair it in a tension free mesh technique.A gore-tex patch was selected.A 2 centimeter circular opening was created.The edges of the opening were created by folding the central material laterally.These folds were sutured in place with 2-0 silk.Thus the folded edge of the mesh would rest against the esophagus rather than a sharper cut edge, thus reducing the risk of erosion.The mesh was passed into the peritoneal cavity.It was sutured to the diaphragm using 0 ethibond interrupted sutures around the circumference.In addition.The mesh was further secured to the diaphragm and the level of the diaphragm was marked using us surgical protack helical coils.After the esophagus was dilated with a stryker illuminated balloon bougie.The orogastric tube and esophageal stethoscope were removed before inserting the bougie.The bougie was then inserted and advanced across the ge junction.Illumination confirmed the position.The balloon was inflated to 56 french.With the balloon inflated the mesh was plicated posterior to the esophagus to create an appropriate size defect and reduce the risk of slipped nissan fundoplication.The posterior esophageal musculature was included ln the most anterior suture.The anterior wall and posterior wall of the fundus were tagged with 0 ethibond interrupted sutures tied intentionally with air knots.The posterior suture was used to pull the posterior wall of the fundus behind the esophagus to the right side.The anterior wall suture was then used to bring the anterior wall across the anterior esophagus to the right side.The fundoplication was then completed using 0 ethibond pledgeted sutures.The sutures incorporated a seromuscular bite of the anterior fundic wall, the muscular wall of the anterolateral esophagus, and then a seromuscular bite of the posterior fundic wall.Two sutures were placed 1 centimeters apart.The more cephalad suture also incorporated a small amount of the gore-tex patch.Before placing the sutures the gastroesophageal fat pad was retracted inferiorly.After placing the sutures the balloon dilator was deflated.The result was a short floppy nissan fundoplication.The dilator was removed.I left the sterile field and performed esophagogastroduodenoscopy.The endoscope was inserted through the oropharynx and advanced carefully through the visualized insufflated lumen of the viscera to the duodenum.The proximal duodenal mucosa appeared normal.The duodenal bulb was normal.The pylorus was normal.The antrum had previously been markedly inflamed.This was significantly improved.The scope was retroflexed in the stomach.The retroflex view showed the intact fundoplication.There was no evidence of mucosa injury.The scope was retroflexed through the ge junction.There was good approximation in the region of the les.No suture material was visible.The scope was withdrawn through the remainder of the esophagus.No other abnormalities were seen.The esophagogastroduodenoscopy portion of the procedure was thus completed.Initial counts were incorrect.It appeared that we were missing 1 needle.Fluoroscopy was used to try to identify the needle within the peritoneal cavity.The needle was not identified.Plain x-rays were then obtained.The initial x-ray showed a needle adjacent to the patient's left hip which was extracorporeal.This needle was found and the count was thus restored to normal.However the initial x-rays did not include the right side of the abdomen.The x-rays were repeated.The first repeat x-ray showed a linear density over the right hip.This did not appear to be any needle which we had used during this procedure, however the x-ray was repeated again in an oblique view and this confirmed that there were no metallic objects in this area.A hemovac drain was passed into the lateral most cannula site.The tip of the drain was positioned in the posterior mediastinum.The drain was sutured to the skin with 2-0 silk.The "pneumothorax" was also aspirated percutaneously from the left lateral chest, with laparoscopic guidance.The cannulas were removed and each of the sites were inspected laparoscopically.The pneumoperitoneum was evacuated and the final sleeve was removed over the lens and the lens was withdrawn through the anterior abdominal wall while visualizing to confirm hemostasis.Subcutaneous tissues were irrigated.Skin incisions were closed with 4-0 vicryl rapide in simple interrupted sutures.Sterile dressings were applied.Final counts were reported as correct.The patient tolerated the procedure well.She was awakened, extubated and taken to the recovery room in stable condition.I met with the patient's husband following the procedure on several occasions.¿ on (b)(6) 2007: (b)(6) center.Implant sticker.Gore mycromesh® plus biomaterial.Ref catalogue number: 1mymp09.Lot batch code: 04790138.W.L.Gore & associates.Explant preoperative complaints: on (b)(6) 2012: (b)(6), md.Indication: ¿the patient has had a nissen fundoplication with mesh placement for reflux in the past.She then developed dysphagia.We discussed risks, benefits, and alternatives to a conversion of this to a toupet fundoplication to hopefully resolve her dysphasia.She was agreeable to proceed.¿ explant procedure: laparoscopic conversion of a nissan fundoplication to a toupet fundoplication and repair paraesophageal hernia with mesh placement.Removal of infected mesh.Partial wedge gastrectomy.Egd.Implant: strattice mesh.Explant date: on (b)(6) 2012 (hospitalization on (b)(6) 2012).On (b)(6) 2012:(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: dysphagia.Postoperative diagnosis: dysphagia plus infected mesh.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Specimens: portion the stomach to pathology and infected mesh to pathology, also portion to microbiology for culture.Findings: ¿erosion of gore-tex mesh into the fundic wrap with contained gastric perforation.¿ procedure: ¿the patient was brought to the operating room, placed in the supine position on the operating table.She was put to sleep uneventfully by anesthesia.Foley catheter was placed.She was placed in split-leg position.Care was taken to make sure all pressure points were padded.Her abdomen was prepped and draped out sterilely.Left arm was tucked.She was placed in slight reverse trendelenburg position.Left upper quadrant veress needle was placed successfully and the abdomen was insufflated to a pressure of 15 mmhg.A transverse 11 mm incision was made 2 cm above her umbilicus, and the blade with the 11 mm trocar was inserted into the abdomen under video guidance.The 10 mm 30 degree scope was then inserted and the abdomen was briefly explored.There was no injury identified for placement of the trocar.The veress needle was removed.An epigastric 5 mm port was placed and then removed while placement of the nathanson retractor to hold the left lobe of the liver up.The stomach and wrap was adherent with some adhesions in this location.We went ahead and held the nathanson in place with the retractor system.Then, we placed a 12 mm port in the left upper quadrant and a 5 mm port in the left mid abdomen.We went ahead and dissected away some of the adhesions from the left lobe of the liver, repositioned the nathanson which allowed us to get better exposure, and placed a right upper quadrant 5 mm port as well.At this point, i went ahead and continued taking the wrap down off of the liver on the right side.We got into a space where there was some grumous material encountered.We were concerned these might be a perforation at this point.However, i went ahead and continued the dissection carefully.We encountered some sutures which were visible.We then lifted up on these and encountered a shrunken, shriveled piece of gore-tex mesh with multiple greenish, like polyester sutures intact.None of these were really attached to anything.We then tracked then a round from the left side to free up the wrap from the diaphragm.We were being tethered down by some short gastrics, so we went ahead and took some of these down with the harmonic.The posterior leaflet apparently had never been taken down in the first operation, so we went ahead and took all these down to fully mobilize the top portion of the stomach, and we were able to work our way around, further exposing the mesh, ultimately finding a suture that was attached to the diaphragm and then allowing us to extract the mesh.On removing the mesh, it was noted there was a foul odor associated with it.A portion of this was cut off and sent to microbiology.The rest was sent to pathology.We went ahead and continued working dissecting from the right and left side, carefully dissecting away the liver and of the right and left crus from the wrap.Ultimately, we were able to get all the way around and mobilize the fundus.We then were able to visualize where the wrap was still connected.We lifted this up and were able to place the stapler across it to take down the right side of the fundic wrap.We then were able to unravel this and actually pass it back around to the left side of the abdomen.On doing this, there was still some entrapped stomach.We were able to free this up and take down the left side of the wrap, again with a stapler.At this point we fully immobilized the fundus and actually were able to visualize that there was indeed what had been a contained perforation of the stomach in the wrap associated with this mesh.Apparently this had eroded into the stomach.The stomach and fundus at this point were very floppy.We were able to actually hold these up and replace the left lower 5 mm port with a 12 port.We were able to use purple staple loads to remove this portion of perforated stomach and remove this portion of stomach and sent to the pathology as well.We inspected the staple line.It was nicely intact with good blood supply and no areas of ischemia or necrosis were noted.At this point, we went ahead and did an egd.The esophagus was normal in appearance.The stomach was inspected.There was no ulcerations.The scope was retroflexed.As we had intended.We placed the patient in steep trendelenburg position, filled the abdomen with saline, inflated the stomach and looked for any leak.None was noted.Satisfied that we did not have an esophageal perforation and that this had just been a stomach or gastric perforation associated with the mesh, we went ahead and aspirated all the fluid out, aspirated the air.We left the scope in place as a bougie to help with our planned wrap.At this point, intra-abdominally we had fully mobilized the fundus and the esophagus was nice and intraabdominal.There was no need to go dissecting it from the mediastinum.We then placed a figure-of-eight 0 silk suture in the diaphragm to help reinforce the crus.We then placed a piece of strattice mesh to reinforce the hiatus.This was measured out to be approximately 5 cm x 6.This was measured.A notch was cut off for the esophagus.The mesh was then inserted, positioned, and sutured in place with severe 0 silk sutures, as well as some hernia clips as well to help hold it in place.Satisfied with the mesh in good position, we then proceeded with a partial fundoplication doing a posterior 270 degree wrap, aka toupet wrap.A row of 3 sutures were placed after passing the fundus around posteriorly to the esophagus, holding this in place to the esophagus.The left side was then sutured in place using three 2-0 silks.The stomach was then re-insufflated using the endoscope and inspected on retroflexion.The wrap appeared to be intact.There was a normal appearing toupet wrap intragastrically.At this point, i went ahead and aspirated the remaining air out and removed the scope.On inspection, we had now a well constructed 270 degree wrap.The mesh was in good position.No other complications were noted.We went ahead and did a laparoscopic survey period there were no injuries noted.The two 12 mm port sites and 11 mm port sites were closed using a suture passer and a 0 vicryl suture.The nathanson retractor was removed.The ports were then removed under direct visualization.The abdomen was deinsufflated.A skin incision was closed using deep buried dermal 4-0 vicryls, followed by mastisol and steri-strips.The patient tolerated the procedure well.Sponge and needle counts were correct.Local anesthetic was then infiltrated in all the wound sites.¿ it should be noted that the gore® mycromesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® mycromesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic hiatal hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to dysphagia and infection.Mesh was shrunken and shriveled and unattached.Stomach or gastric perforation associated with the mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)] additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) md.Indications: ¿ms.(b)(6) is a 38-year-old female patient with a history of myotonic dystrophy who has developed severe and worsening epigastric pain, heartburn and nausea.The patient was evaluated previously with an esophagogastroduodenoscopy which showed significant esophagitis.The patient has been on ppi therapy with improvement of the symptoms.However she did not wish to stay on ppi therapy lifelong.The patient was further evaluated with 24-hour ph study and the bravo ph study confirmed pathologic gastroesophageal reflux disease.The ems showed no evidence of achalasia or nutcracker esophagus.Her peristaltic amplitude was adequate.There was hypotension noted in the les.The patient's esophagogastroduodenoscopy also showed that she had a 3 to 4 centimeters type 1 hiatal hernia, thus she was not a candidate for a stretta procedure.I offered her a laparoscopic nissan fundoplication and repair of her hiatal hernia.I discussed with her this procedure as well as the anesthesia, indications, risks, benefits and alternatives, and relevant anatomy in detail.On the morning of the procedure i met with the patient and her husband again and reviewed these issues.She inquired about mesh repair of the diaphragm.I explained that the decision to use mesh is made intraoperatively based on the side of the crural defect.The categories and types of risks that we discussed specifically included but were not limited to anesthetic complications, rarely even death, as well as bleeding, infection, injury to adjacent structures (liver, spleen, stomach, esophagus, vagus nerves, pericardium, pleura, heart or lung and descending thoracic aorta and pancreas, lymphatic channels, small bowel or large bowel, etc.), failure of the procedure to relieve her symptoms and the possibility of worsening symptoms, gas bloat syndrome, slipped nissan syndrome, early satiety, weight loss (the patient had significant weight loss associated with her reflux disease because of worsening symptoms after meals causing food eversion), post vagotomy, dumping syndrome.We also discussed the possibility of needing subsequent dilation or even reoperation.We discussed the postoperative diet and activity changes in detail.She understood and accepted all the risks for the potential benefits and gave fully informed consent.¿ implant procedure: laparoscopic nissan fundoplication.Laparoscopic repair of hiatal hernia with implantation of ptfe mesh.Esophageal dilation with balloon to 56 french.Esophagogastroduodenoscopy.[implant: gore® mycromesh® plus biomaterial, 1mymp09/(b)(6), 6cm x 12cm, 1mm thick, keyhole] implant date: (b)(6) 2007 (hospitalization dates unknown).(b)(6) 2007: (b)(6) md.Operative report.Preoperative and postoperative diagnosis: gastroesophageal reflux disease with esophagitis and hiatal hernia.Anesthesia: general.Estimated blood loss: less than 30 cc's.Drains: large hemovac drain in the left upper quadrant exiting laterally.Procedure: ¿preoperatively the patient was identified, the procedure was verified.Informed consent was confirmed.The patient was given prophylactic antibiotics and deep vein thrombosis prophylaxis.She was taken to the operat1ng room and placed on the table in supine position.She was induced and intubated.She was moved to a low lithotomy position.A foley catheter and orogastric tube were placed.The abdomen was prepped and draped in the usual fashion.Access to the peritoneal cavity was obtained using a 5 millimeter optical bladeless trocar.This was inserted subcostally in the left mid clavicular lung.The skin was anesthetized and incised.The trocar was advanced through the anterior abdominal wall with continuous visualization and identification of the layers.Once the tip was in the peritoneal cavity the trocar was withdrawn and the sleeve was used to insufflate the peritoneal cavity with carbon dioxide to a pressure of 15 mmhg.The lens was changed to a 5 millimeter 30 degree lens.Also subsequent trocar placements were preceded by marking the skin and anesthetizing the anterior abdominal wall.The skin was then incised and the bladeless cannulas were advanced through the anterior abdominal wall with continuous visualization from within the abdomen to ensure there is no injury to underlying structures.In this way 5 millimeter trocars were placed in the right mid paramedian abdomen, and umbilicus, subxiphoid position and left anterior axillary line.The bed was moved to the reverse trendelenburg position and the right side was tilted down.The dissection began on the greater curvature site of the stomach at the level of the inferior pole of the spleen.The gyrus 5 millimeter cutting shears were used to divide the short gastric vessels and fatty tissues from the inferior pole of the spleen to the right cruz of the diaphragm.Adhesions of the posterior stomach wall were also lysed.The lesser omentum was then dissected up to the level of the left crux of the diaphragm.The crura dissection was then performed freeing the gastrophrenic ligament circumferentially and skeletonizing the crura muscles.The esophagus was bluntly dissected longitudinally 5 to 6 centimeters into the posterior mediastinum.Care was taken to avoid injury to the vagus nerve, which were left adherent to the esophagus.During this dissection, a small hole was made in the medial left pleura.Later the subsequent co2 "pneumothorax" was drained and evacuated with full expansion of the lung.The hiatal hernia was reduced and 2 to 3 centimeter of esophagus was able to be brought down below the level of the diaphragm.The crural defect in the diaphragm was quite large and therefore i elected to repair it in a tension free mesh technique.A gore-tex patch was selected.A 2 centimeter circular opening was created.The edges of the opening were created by folding the central material laterally.These folds were sutured in place with 2-0 silk.Thus the folded edge of the mesh would rest against the esophagus rather than a sharper cut edge, thus reducing the risk of erosion.The mesh was passed into the peritoneal cavity.It was sutured to the diaphragm using 0 ethibond interrupted sutures around the circumference.In addition.The mesh was further secured to the diaphragm and the level of the diaphragm was marked using us surgical protack helical coils.After the esophagus was dilated with a stryker illuminated balloon bougie.The orogastric tube and esophageal stethoscope were removed before inserting the bougie.The bougie was then inserted and advanced across the ge junction.Illumination confirmed the position.The balloon was inflated to 56 french.With the balloon inflated the mesh was plicated posterior to the esophagus to create an appropriate size defect and reduce the risk of slipped nissan fundoplication.The posterior esophageal musculature was included ln the most anterior suture.The anterior wall and posterior wall of the fundus were tagged with 0 ethibond interrupted sutures tied intentionally with air knots.The posterior suture was used to pull the posterior wall of the fundus behind the esophagus to the right side.The anterior wall suture was then used to bring the anterior wall across the anterior esophagus to the right side.The fundoplication was then completed using 0 ethibond pledgeted sutures.The sutures incorporated a seromuscular bite of the anterior fundic wall, the muscular wall of the anterolateral esophagus, and then a seromuscular bite of the posterior fundic wall.Two sutures were placed 1 centimeters apart.The more cephalad suture also incorporated a small amount of the gore-tex patch.Before placing the sutures the gastroesophageal fat pad was retracted inferiorly.After placing the sutures the balloon dilator was deflated.The result was a short floppy nissan fundoplication.The dilator was removed.I left the sterile field and performed esophagogastroduodenoscopy.The endoscope was inserted through the oropharynx and advanced carefully through the visualized insufflated lumen of the viscera to the duodenum.The proximal duodenal mucosa appeared normal.The duodenal bulb was normal.The pylorus was normal.The antrum had previously been markedly inflamed.This was significantly improved.The scope was retroflexed in the stomach.The retroflex view showed the intact fundoplication.There was no evidence of mucosa injury.The scope was retroflexed through the ge junction.There was good approximation in the region of the les.No suture material was visible.The scope was withdrawn through the remainder of the esophagus.No other abnormalities were seen.The esophagogastroduodenoscopy portion of the procedure was thus completed.Initial counts were incorrect.It appeared that we were missing 1 needle.Fluoroscopy was used to try to identify the needle within the peritoneal cavity.The needle was not identified.Plain x-rays were then obtained.The initial x-ray showed a needle adjacent to the patient's left hip which was extracorporeal.This needle was found and the count was thus restored to normal.However the initial x-rays did not include the right side of the abdomen.The x-rays were repeated.The first repeat x-ray showed a linear density over the right hip.This did not appear to be any needle which we had used during this procedure, however the x-ray was repeated again in an oblique view and this confirmed that there were no metallic objects in this area.A hemovac drain was passed into the lateral most cannula site.The tip of the drain was positioned in the posterior mediastinum.The drain was sutured to the skin with 2-0 silk.The "pneumothorax" was also aspirated percutaneously from the left lateral chest, with laparoscopic guidance.The cannulas were removed and each of the sites were inspected laparoscopically.The pneumoperitoneum was evacuated and the final sleeve was removed over the lens and the lens was withdrawn through the anterior abdominal wall while visualizing to confirm hemostasis.Subcutaneous tissues were irrigated.Skin incisions were closed with 4-0 vicryl rapide in simple interrupted sutures.Sterile dressings were applied.Final counts were reported as correct.The patient tolerated the procedure well.She was awakened, extubated and taken to the recovery room in stable condition.I met with the patient's husband following the procedure on several occasions.¿ (b)(6) 2007: (b)(6) medical center.Implant sticker.Gore mycromesh® plus biomaterial.Ref catalogue number: 1mymp09.Lot batch code: 04790138.W.L.Gore & associates.Relevant medical information: (b)(6) 2012: (b)(6) md.Procedure: upper gi [gastrointestinal] endoscopy.Impression: ¿multiple plaques in the upper third of the esophagus, this was biopsied.A large amount of food (residue) in the stomach.A nissen fundoplication was found.Normal examined duodenum.¿ (b)(6) 2012: (b)(6) md.Pathology.Esophageal plaque biopsy: ¿squamous mucosa with features consistent with reflux esophagitis.No glandular epithelium identified.Negative for dysplasia or malignancy.¿ clinical history: ¿dysphagia.¿ (b)(6) 2012: (b)(6) md.Barium swallow: indication: ¿chest pain, dysphagia, previous nissen fundoplication and hiatal hernia for gastric reflux in 2007.¿ impression: ¿prior nissen fundoplication with mesh placement.Moderate stricture at the gastroesophageal (ge) junction with prolonged transit time of liquids.Barium coated dissolvable 12 mm tablet was unable to pass within the allotted time.¿ explant preoperative complaints: (b)(6) 2012: (b)(6) md.Indication: ¿the patient has had a nissen fundoplication with mesh placement for reflux in the past.She then developed dysphagia.We discussed risks, benefits, and alternatives to a conversion of this to a toupet fundoplication to hopefully resolve her dysphasia.She was agreeable to proceed.¿ explant procedure: laparoscopic conversion of a nissan fundoplication to a toupet fundoplication and repair paraesophageal hernia with mesh placement.Removal of infected mesh.Partial wedge gastrectomy.Egd.Implant: strattice mesh.Explant date: (b)(6) 2012 (hospitalization (b)(6) 2012).(b)(6) 2012: university (b)(6) md.Operative report.Assistant: (b)(6).Preoperative diagnosis: dysphagia.Postoperative diagnosis: dysphagia plus infected mesh.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Specimens: portion the stomach to pathology and infected mesh to pathology, also portion to microbiology for culture.Findings: ¿erosion of gore-tex mesh into the fundic wrap with contained gastric perforation.¿ procedure: ¿the patient was brought to the operating room, placed in the supine position on the operating table.She was put to sleep uneventfully by anesthesia.Foley catheter was placed.She was placed in split-leg position.Care was taken to make sure all pressure points were padded.Her abdomen was prepped and draped out sterilely.Left arm was tucked.She was placed in slight reverse trendelenburg position.Left upper quadrant veress needle was placed successfully and the abdomen was insufflated to a pressure of 15 mmhg.A transverse 11 mm incision was made 2 cm above her umbilicus, and the blade with the 11 mm trocar was inserted into the abdomen under video guidance.The 10 mm 30 degree scope was then inserted and the abdomen was briefly explored.There was no injury identified for placement of the trocar.The veress needle was removed.An epigastric 5 mm port was placed and then removed while placement of the nathanson retractor to hold the left lobe of the liver up.The stomach and wrap was adherent with some adhesions in this location.We went ahead and held the nathanson in place with the retractor system.Then, we placed a 12 mm port in the left upper quadrant and a 5 mm port in the left mid abdomen.We went ahead and dissected away some of the adhesions from the left lobe of the liver, repositioned the nathanson which allowed us to get better exposure, and placed a right upper quadrant 5 mm port as well.At this point, i went ahead and continued taking the wrap down off of the liver on the right side.We got into a space where there was some grumous material encountered.We were concerned these might be a perforation at this point.However, i went ahead and continued the dissection carefully.We encountered some sutures which were visible.We then lifted up on these and encountered a shrunken, shriveled piece of gore-tex mesh with multiple greenish, like polyester sutures intact.None of these were really attached to anything.We then tracked then a round from the left side to free up the wrap from the diaphragm.We were being tethered down by some short gastrics, so we went ahead and took some of these down with the harmonic.The posterior leaflet apparently had never been taken down in the first operation, so we went ahead and took all these down to fully mobilize the top portion of the stomach, and we were able to work our way around, further exposing the mesh, ultimately finding a suture that was attached to the diaphragm and then allowing us to extract the mesh.On removing the mesh, it was noted there was a foul odor associated with it.A portion of this was cut off and sent to microbiology.The rest was sent to pathology.We went ahead and continued working dissecting from the right and left side, carefully dissecting away the liver and of the right and left crus from the wrap.Ultimately, we were able to get all the way around and mobilize the fundus.We then were able to visualize where the wrap was still connected.We lifted this up and were able to place the stapler across it to take down the right side of the fundic wrap.We then were able to unravel this and actually pass it back around to the left side of the abdomen.On doing this, there was still some entrapped stomach.We were able to free this up and take down the left side of the wrap, again with a stapler.At this point we fully immobilized the fundus and actually were able to visualize that there was indeed what had been a contained perforation of the stomach in the wrap associated with this mesh.Apparently this had eroded into the stomach.The stomach and fundus at this point were very floppy.We were able to actually hold these up and replace the left lower 5 mm port with a 12 port.We were able to use purple staple loads to remove this portion of perforated stomach and remove this portion of stomach and sent to the pathology as well.We inspected the staple line.It was nicely intact with good blood supply and no areas of ischemia or necrosis were noted.At this point, we went ahead and did an egd.The esophagus was normal in appearance.The stomach was inspected.There was no ulcerations.The scope was retroflexed.As we had intended.We placed the patient in steep trendelenburg position, filled the abdomen with saline, inflated the stomach and looked for any leak.None was noted.Satisfied that we did not have an esophageal perforation and that this had just been a stomach or gastric perforation associated with the mesh, we went ahead and aspirated all the fluid out, aspirated the air.We left the scope in place as a bougie to help with our planned wrap.At this point, intra-abdominally we had fully mobilized the fundus and the esophagus was nice and intraabdominal.There was no need to go dissecting it from the mediastinum.We then placed a figure-of-eight 0 silk suture in the diaphragm to help reinforce the crus.We then placed a piece of strattice mesh to reinforce the hiatus.This was measured out to be approximately 5 cm x 6.This was measured.A notch was cut off for the esophagus.The mesh was then inserted, positioned, and sutured in place with severe 0 silk sutures, as well as some hernia clips as well to help hold it in place.Satisfied with the mesh in good position, we then proceeded with a partial fundoplication doing a posterior 270 degree wrap, aka toupet wrap.A row of 3 sutures were placed after passing the fundus around posteriorly to the esophagus, holding this in place to the esophagus.The left side was then sutured in place using three 2-0 silks.The stomach was then re-insufflated using the endoscope and inspected on retroflexion.The wrap appeared to be intact.There was a normal appearing toupet wrap intragastrically.At this point, i went ahead and aspirated the remaining air out and removed the scope.On inspection, we had now a well constructed 270 degree wrap.The mesh was in good position.No other complications were noted.We went ahead and did a laparoscopic survey period there were no injuries noted.The two 12 mm port sites and 11 mm port sites were closed using a suture passer and a 0 vicryl suture.The nathanson retractor was removed.The ports were then removed under direct visualization.The abdomen was deinsufflated.A skin incision was closed using deep buried dermal 4-0 vicryls, followed by mastisol and steri-strips.The patient tolerated the procedure well.Sponge and needle counts were correct.Local anesthetic was then infiltrated in all the wound sites.¿ (b)(6) 2012: (b)(6)heathcare.Anaerobe culture.¿tissue: abdomen.Organism: fusobacterium nucleatum, prevotella buccalis/veroralis, prevotella buccae.¿ culter: ¿moderate growth candida glabrata.Light growth candid krusei.No additional significant fungal growth at 6 weeks.¿ gram stain: ¿numerous gram negative rods.Few gram positive rod.No white blood cells seen.Few yest.(b)(6) 2012: (b)(6) md.Pathology report.Specimen: a.Removed mesh.B.Stomach.Gross description: ¿two specimens are received in formalin.Specimen a is labeled removed mesh and consists of an aggregate of gray/brown mesh material with adherent silver colored metal coils as well as green/blue suture material measuring 5.0 x 4.5 x 0.9 cm.The specimen does not show an inscriptions or other identifiers.It is submitted for gross diagnosis only.Specimen b is labeled stomach and consists of a single unoriented small fragment of gastric tissue measuring 4.6 x 2.0 x 1.5 cm.The serosal surface is identified.It shows pink/tan serosal adhesions are well as multiple staple line.The mucosal surface is red/tan and somewhat granular appearing with normal mucosal folds.No obvious lesions are noted grossly.However, the mucosa appears somewhat hemorrhagic.¿ relevant medical information: (b)(6) 2012: (b)(6) md.Procedure: barium swallow.Impression: ¿the study demonstrating a long area of stenosis and a narrow channel through the distal esophagus and fundus of the stomach above.¿ (b)(6) 2012: (b)(6) md.Ct abdomen/pelvis.Clinical indication: ¿gi bleeding.¿ impression: ¿1.Large intraluminal hyperdense material within stomach concerning for blood products and clot.Several extraluminal gas in the gastric region, moderate amount of free fluid, along with layering intraperitoneal blood products along left abdomen and pelvis is concerning for gastric perforation.Intraperitoneal blood product could come from bleeding from perforated stomach, but this is not definite.2.Large extraperitoneal hematoma within pelvis.Etiology of this hematoma is uncertain.¿ addendum: ¿what was originally described as an extraperitoneal pelvic hematoma is felt to represent intraperitoneal hematoma laying anteriorly.This is unusual appearance given the nondependent location, but could represent a previous dependent location if the patient laying on her stomach at home.The questionable spleen linear low-density could represent postsurgical splenic contusion.¿ (b)(6) 2012: (b)(6) heathcare.No provider listed.Laboratory.Culture: specimen: ¿fluid swab abd [abdominal] fluid.¿ organism: ¿streptococcus.¿ gram stain: ¿rare polymorphonuclear white blood cells.No organisms seen.¿ (b)(6) 2012: (b)(6) heathcare.Pathology.Specimen: ¿explanted mesh.¿ diagnosis: ¿explanted mesh.Excision: necrosis with bacterial colonies, correlate with cultures.¿ (b)(6) 2012: (b)(6) md.X-ray, chest 2 views.Clinical indication: ¿chest pain; s/p [status post] fundoplication.¿ impression: ¿density overlaying the stomach may represent changes of fundoplication.However, an egd [esophagogastroduodenoscopy] may be helpful in further evaluation to rule out other etiologies.Otherwise, no acute cardiopulmonary findings.¿ (b)(6) 2012: (b)(6) md.Pathology report.Clinical history: ¿preoperative diagnosis: progressive dysphagia.Operative procedure egd with dilatation.¿ diagnosis: ¿gastroesophageal junction mass, biopsy.Acute and chronic inflammation with marked reactive/reparative changes.No malignancy identified.No h.Pylori organisms.Two surgical clips/staples admixed with biopsy fragments.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® mycromesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® mycromesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product ( g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product ( g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® MYCROMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17573958
Report Number3003910212-2023-01485
Device Sequence Number8400310
Product Code FTL
UDI-Device Identifier00733132601677
UDI-Public00733132601677
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2012
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2009
Device Catalogue Number1MYMP09
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2023
Supplement Date Received by Manufacturer08/08/2023
08/08/2023
08/08/2023
Initial Report FDA Received Date08/18/2023
Supplement Report FDA Received Date09/11/2023
01/30/2024
04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age43 YR
Patient SexFemale